Alert archive / Puerto Rico / Flash Flood Warnings in 2025
Flash Flood Warning 60, NWS JSJ
NWS JSJ issued this flash flood warning at May 8, 2025, 3:24 PM CDT. It was in force for 96 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2025, 3:24 PM CDT (20:24 UTC)
- Expired
- May 8, 2025, 5:00 PM CDT
- In force
- 96 min
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 7 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 4:15 PM CDT | FLASH FLOOD | 2 Ene La Plena, PR | Water over bridge due to flood waters from Rio Jajome in PR-708 KM 8.7. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 51 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
206
WGCA52 TJSJ 082024
FFWSJU
PRC035-082200-
/O.NEW.TJSJ.FF.W.0060.250508T2024Z-250508T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
424 PM AST Thu May 8 2025
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Cayey...
* Until 600 PM AST.
* At 424 PM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 1811 6610 1809 6611 1810 6613 1806 6612
1804 6614 1805 6617 1805 6620 1807 6620
1810 6623 1814 6622 1814 6620 1814 6618
1813 6617 1815 6616 1813 6613 1814 6611
1817 6609 1815 6607 1811 6605
FLASH FLOOD...RADAR INDICATED
$$
DSR1 follow-up statement
002
WGCA72 TJSJ 082151
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
551 PM AST Thu May 8 2025
PRC035-082201-
/O.EXP.TJSJ.FF.W.0060.000000T0000Z-250508T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cayey PR-
551 PM AST Thu May 8 2025
...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM AST THIS EVENING FOR
CAYEY COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 1811 6610 1809 6611 1810 6613 1806 6612
1804 6614 1805 6617 1805 6620 1807 6620
1810 6623 1814 6622 1814 6620 1814 6618
1813 6617 1815 6616 1813 6613 1814 6611
1817 6609 1815 6607 1811 6605
$$
DSRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 8, 12:47 PM CDT, 2 hours 37 minutes earlier. Its key messages:
- * Afternoon showers and isolated thunderstorms are expected each day and could generate localized flooding impacts, including landslides in areas of steep terrain, particularly in vulnerable areas with saturated soils. * Strengthening winds over the weekend into early next week will elevate the risk of life-threatening rip currents for beachgoers and create rough seas for small craft.
Area forecast discussion, May 8, 12:47 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service San Juan PR 147 PM AST Thu May 8 2025 .KEY MESSAGES... * Afternoon showers and isolated thunderstorms are expected each day and could generate localized flooding impacts, including landslides in areas of steep terrain, particularly in vulnerable areas with saturated soils. * Strengthening winds over the weekend into early next week will elevate the risk of life-threatening rip currents for beachgoers and create rough seas for small craft. && .SHORT TERM...Tonight through Saturday... This morning’s weather was similar to yesterday’s, with fair conditions and mostly sunny skies across Puerto Rico. Meanwhile, showers affected parts of the US Virgin Islands, resulting in partly to variable skies and up to an inch of rain reported over northern St. Croix and western St. John and St. Thomas. Temperatures reached the mid 80s to low 90s, with heat indices climbing into the low 100s in lower elevations and urban areas. While it felt warm, light northeasterly winds, aided by the sea breeze, kept things relatively pleasant. Although dry and stable conditions are currently present across the region, there is potential for localized convection this afternoon into early evening across central Puerto Rico, which could produce significant rainfall and localized flooding, particularly in areas with already saturated soils. A stable mid- level air mass, supported by warming temperatures and dry air above 700 mb, should continue to limit widespread convective development through Friday. However, forecast models suggest a gradual increase in moisture, with precipitable water values rising from around 1.5–1.6 inches tonight to approximately 1.8–1.9 inches by Friday afternoon and Saturday. Cooling mid-level temperatures below -6 °C, in response to a mid-to-upper-level shortwave trough, could further destabilize the atmosphere by Saturday. Meanwhile, low-level winds are expected to veer from northeasterly at 5–10 kt tonight to southeasterly at 15–20 kt by Saturday evening, generated by a building surface high pressure system over the North Atlantic, promoting a gradual warming trend. While a strong trade wind inversion is not anticipated, overall instability will likely remain limited on Friday. Nonetheless, the potential exists for afternoon showers and isolated thunderstorms, mainly driven by diurnal heating and local effects. These could produce brief heavy downpours capable of triggering localized flooding. Shower activity is expected to diminish considerably after sunset each day, though it will remain likely over windward areas due to the prevailing winds. By Saturday, increasing instability may support a greater coverage of showers and isolated thunderstorms, along with an increased flooding threat. However, significant or widespread impacts remain unlikely. Limited to elevated risks of excessive rainfall, non-thunderstorm winds, lightning, and excessive heat are possible over the next few days. For more detailed and updated hazard information, including specific areas at risk, refer to the Experimental Graphical Hazardous Weather Outlook. .LONG TERM...Sunday through Thursday... From previous discussion issued at 511 AM AST Thu May 8 2025 The inherited forecast remains valid, with the latest model guidance continuing to support near-normal precipitable water values and 500 mb temperatures for this time of year. A mid-level high- pressure system is expected to strengthen over the region during the weekend, promoting dry air intrusion and subsidence aloft. As a result, the potential for widespread rainfall will remain limited throughout the long-term period. Nonetheless, pockets of low-level tropical moisture, in combination with prevailing easterly winds, will support periods of morning showers across windward sections of Puerto Rico and the US Virgin Islands. During the afternoon hours, local effects such as sea breeze convergence, diurnal heating, and orographic influences will contribute to the development of convective showers, particularly across interior and western Puerto Rico. From Monday through Wednesday, surface winds are expected to gradually increase as a strong high-pressure system builds over the central Atlantic. This will tighten the local pressure gradient and enhance trade wind flow across the region. && .AVIATION... (18Z TAFs) Brief periods of MVFR to IFR conditions will continue at USVI terminals through 08/20Z, with TEMPO groups indicating visibilities below 4SM due to -RA/VCTS. After 08/20Z, MVFR conditions are possible from afternoon SHRA/TSRA. Winds will remain from the east-northeast at 10–15 knots with a strong sea breeze influence, becoming light and variable after 08/22Z, then increasing again to 10–15 knots after 09/14Z. Higher gusts are possible in and near TSRA. && .MARINE... A broad surface high pressure extending into the Central Atlantic, in combination with an induced surface trough northeast of the region, will result in light to gentle through the end of the workweek. Winds will increase by the end of the weekend as the surface high pressure builds across the Atlantic. Mariners can expect seas between 2 to 4 feet, occasionally 5 feet, for the next several days. Occasional thunderstorms are likely across the regional waters, especially in the afternoon, resulting in dangerous conditions for mariners. && .BEACH FORECAST... Beachgoers can expect a low risk of rip currents at local beaches throughout the workweek. However, life-threatening rip currents often occur near groins, jetties, reefs, and piers. The risk of rip currents will increase to moderate from Friday night onward, and high by Tuesday for St. Croix. && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && DAY SHIFT CREW...ICP/MNG
Hazardous weather outlook, May 8, 4:15 AM CDT, 11 hours 9 minutes before
Hazardous Weather Outlook National Weather Service San Juan PR 515 AM AST Thu May 8 2025 AMZ711>745-PRZ001>013-090915- San Juan and Vicinity-Northeast-Southeast-Eastern Interior- North Central-Central Interior-Ponce and Vicinity-Northwest- Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques- The nearshore and off shore Atlantic and Caribbean Coastal Waters- 515 AM AST Thu May 8 2025 This Hazardous Weather Outlook is for portions of Puerto Rico. .DAY ONE...Today and Tonight .Lightning...Isolated thunderstorms, particularly across the mountain areas and southwest PR. Stay alert and be prepared to take shelter if storms develop. .Excessive Rainfall...Flooding in urban areas, roads, small streams, and washes, particularly across the interior and west PR. There is a low chance of isolated flash floods. Elsewhere, plan for water ponding on roads and in poorly drained areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Showers and thunderstorm development is expected each afternoon across portions of central and western Puerto Rico. The flood threat will be limited to elevated each day. A moderate or high rip current risk will return across the exposed beaches of the islands by early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is encouraged. Please relay any information about flooding, winds, waves, and rip currents to the National Weather Service in San Juan. AMZ716-726-VIZ001-002-090915- St. Thomas St. John adjacent Islands-St Croix- Nearshore Atlantic and adjacent Caribbean Coastal Waters- 515 AM AST Thu May 8 2025 This Hazardous Weather Outlook is for portions of USVI. .DAY ONE...Today and Tonight .Lightning...Isolated thunderstorms, particularly downwind from the islands. Stay alert and be prepared to take shelter if storms develop. .Excessive Rainfall...Ponding of water in roads and poorly drained areas. There is a low chance of localized urban and small streams flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm development is expected each afternoon, mainly across the surrounding waters. A moderate to high rip current risk will return by early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is encouraged. Please relay any information about flooding, winds, waves, and rip currents to the National Weather Service in San Juan.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 2:11 PM CDT | Areal Flood Advisory | JSJ | 109 min | |
| May 8, 2:41 PM CDT | Areal Flood Advisory | JSJ | 2 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.